Tardive dyskinesia is clinically similar to Parkinsons' Disease except that is caused by a neuraleptic or similar medication and will not worsen after it has been discontinued and at its most severe such as I have (tardive dystonia, tardive akathesia, tardive tourretticism, tardive myoclonus, and tardive psychosis which is in study) all of these diagnosed by a neurologist who is a movement disorders specialist can have a wide variety of abnormal movements resembling it. I am on a variety of medications but the ones that are the most helpful are Zofran which is in clinical study for it and rhodiola which is a natural remedy in clinical study as well. Zofran is approved as a medication in general and would be prescribed a neurologist who is a movement disorders specialist and rhodiola could be obtained in a store that sells natural remedies but should be cleared with a doctor. I read through the discussion and if the abnormal movements besides the tics from Tourette's started sometime after the onset of the Risperal then yes it could be that. Tardive dyskinesia isn't usually this severe but it can be as I well know myself but they are identifying treatments. If all other conditions have been ruled out and they are trying to get a handle on treating the tardive dyskinesia I would ask about Zofran as it has been of strong help in me and in studies. There are many other medications out there of course but I have been through all of them and did not respond to them or could not tolerate them and can say this one was of great help.
Do you know a list of medications that have Tardive Dyskinesia as a side effect? I'd like to have a list to post in the autism forum.
I know Remaron is one medication that could cause signs of Tardive Dyskinesia. One of my patients has it.
Tardive Dyskinesia is usually characterized by abnormal, involuntary and repetitive movements of the mouth such as lip smacking, tongue protrusion, chewing, blinking, grimacing, and choreiform movements of the limbs and feet, rocking. I don't think muscle tone would be effected, but I would double check with the doctor who prescribed the medications.
I'll post a factual link and hopefully it can be left up as consumers need to stay in treatment but to be aware of what the side effects are so they can monitor for them and tell their provider if something changes:
Every antipsychotic except Clozaril can cause it. To quote my psychopharmocologist "the rate of tardive dyskenesia for the typical anti-psychotics is 5 % person per year and the atypicals is 2.5% per person per year.". The typicals are Thorazine, Navane and Haldol and the other older ones. The atypicals are Risperdal, Seroquel, Zyprexa, Geodon, Invega and Abilify. However, until the new antipsychotics such as the glutamate antagonists like I'm on are approved as medications these are the only medically availiable options and people should stay in treatment but since Clozaril is available that can and should be used if a person develops tardive conditions. The official controlled study for glycine showed mixed results but its a compound and usually used as an adjunct and no one should initiate on their own but once the study as confirmed by my psychopharmocologist in a standard psychiatric journal is published I'll post a link to it for people to give to their psychiatrists to consider as an option. Tradazone is a known offender and since there are a wide variety of anti-depressents that one would be one to avoid certainly as a sleep aid, since Lunesta and Rozerem are now available and can be taken everyday as needed officially without concerns about addiction or tolerance. Some reports are showing that Effexor and Remeron can cause tardive dyskinesia and perhaps other SSRI's. This is tentative but still within the realm of possibility and there are other classes of antidepressents such as tricyclics and MAO inhibitors so there are options. They can cause akathesia which is temporary but with any medication if the movement disorder worsens or changes in nature report it to your psychiatrist and obtain a refferal to a movement disorders specialist. For sure, some anti-nausea medications such as Reglan and Compazine can cause tardive dyskinesia. And do understand that tardive dyskinesia can be masked by the medications that cause it and then suddenly emerge so report any unusual movement disorders. And as the director of psychiatry at the hospital reported when I testified, people who develop severe akathesia may be a good predicter that they will develop tardive dyskinesia as happened in me and often Clozaril is an option if a person needs an anti-psychotic. And please note that the condition that I am under study for tardive psychosis is still in study and being researched by a clinical neurologist but the Zofran I take is treating it regardless as well as the other tardive conditions. For anyone reading this, the information I post here has been approved by my psychopharmocologist who operates within standard APA guidelines. And many medications have severe side effects. It didn't stop me from taking Clozaril for example despite the risk of blood dyscreias and the weekly bloodwork. An informed consumer can work better with a provider and come to the right decisions, including reporting side effects before they worsen and knowing what they are but keeping a clear head about this. Hope this is helpful.
Actually I obtained very valuable information here as regards treatment for tardive dyskinesia. If you have tardive dyskinesia Zofran has been of help for me. Clonidine as well as the natural remedy rhodiola. Tetrabenzene which was FDA approved since that post of mine can be of use as can Botox shots (if the dystonia is contained) as well as Bachlophen, Requip, Aricept and Mirapex.